Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 12:05 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2018, 12:05 AM HST (10:05 UTC)
- Expired
- Feb 18, 2018, 3:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -532 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725
WGHW50 PHFO 181005
FFWHFO
HIC003-181300-
/O.NEW.PHFO.FF.W.0005.180218T1005Z-180218T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1205 AM HST SUN FEB 18 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 300 AM HST
* At 1200 AM HST, Oahu emergency management reported flash flooding
continuing, with Kamehameha Highway remaining closed at Waikane
Stream. Very high water levels are also reported on Waiahole
Stream, and additional flash flooding is possible where that
stream crosses Kamehameha Highway. Radar shows areas of moderate
rain persisting over parts of the Koolaus and Oahu windward coast.
Runoff from earlier heavy rainfall will continue to cause flash
flooding during the next few hours.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Laie, Waiahole, Kahaluu and Punaluu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 300 AM HST if heavy rain
or flooding persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15777 2144 15776 2145 15778 2147 15773
2146 15773 2141 15774 2135 15771 2133 15781
2161 15803 2168 15794
$$
Jacobson2 follow-up statements
121
WGHW70 PHFO 181059
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1259 AM HST SUN FEB 18 2018
HIC003-181300-
/O.CON.PHFO.FF.W.0005.000000T0000Z-180218T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1259 AM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 1252 AM HST...radar indicated extremely heavy downpours and
thunderstorms have redeveloped across the windward sections of Oahu
during the past hour, and rainfall rates of 2 to 4 inches per hour
were occurring. Stream levels remain very high and many streams are
rising further. Additional flash flooding is expected. Kamehameha
Highway remains closed at Waikane Stream.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 300 AM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15777 2144 15776 2145 15778 2147 15773
2146 15773 2141 15774 2135 15771 2133 15781
2161 15803 2168 15794
$$
Jacobson142
WGHW70 PHFO 181139
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
139 AM HST SUN FEB 18 2018
HIC003-181300-
/O.CON.PHFO.FF.W.0005.000000T0000Z-180218T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
139 AM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 135 AM HST...Oahu emergency management reported flash flooding
occurring with high water rescues in progress in multiple locations
across windward parts of the island. Very heavy rainfall continues
over the same areas that have already received excessive rain during
the last several hours from Kahuku to Kailua, and many streams
continue rising further. Additional severe flash flooding will
continue. Kamehameha Highway is closed at multiple locations along
the windward coast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 300 AM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15777 2144 15776 2145 15778 2147 15773
2146 15773 2141 15774 2135 15771 2133 15781
2161 15803 2168 15794
$$
JacobsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 8:47 PM HST, 3 hours 18 minutes earlier.
Area forecast discussion, Feb 17, 8:47 PM HST, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 847 PM HST Sat Feb 17 2018 .SYNOPSIS... Moist and unstable conditions will spread westward across the entire state overnight and Sunday as a strong upper level trough approaches and a weak surface trough currently near Maui drifts westward. The resulting unstable conditions will bring a threat of heavy, flooding rainfall and thunderstorms through the Monday holiday. A somewhat wet, though more stable, southeasterly flow will likely develop by Tuesday. && .DISCUSSION... Scattered heavy showers and isolated thunderstorms have flared across parts of Maui County and the Big Island along with the adjacent coastal waters early this evening. Recently, showers have also flared up along the Oahu windward coast. Thus far, most of the activity has not persisted very long at any particular location, with cells tending to intensify, peak and die out rather quickly. Recent aircraft data from Kona and Kahului continue to show little or no inversion present, while a recent aircraft out of Lihue still shows a significant although weakening inversion based near 6000 feet. The 00Z Hilo sounding measured PW of 1.26 inches, but recent MIMIC-TPW satellite imagery shows higher PWs of 1.5 to 1.7 inches across the eastern half of the state, with a significantly drier airmass over Oahu and Kauai. The 00Z Lihue sounding was consistent with the more recent aircraft data, with PW of only 0.67 inches and a strong inversion based at 5500 feet. The moist airmass is found along and east of a surface trough located near Maui. Aloft, water vapor imagery depicts a strong upper trough continuing to dig west of the state. Overnight, expect the digging upper trough to continue eroding the lingering inversion over western sections, while the surface trough near Maui continues to drift slowly westward. This will allow the deeper moisture to slowly spread westward as well. The Flash Flood Watch remains posted for the entire state through Monday afternoon. The highest potential for heavy rains and thunderstorms during the night would appear to exist from around western parts of the Big Island through Oahu. We will also continue to monitor for possible strong thunderstorms capable of generating small hail and gusty winds. In addition, a Winter Weather Advisory remains posted for the Big Island summits through Monday. Although little snow has been observed at the summits thus far, there remains the potential for significant snowfall as deeper moisture moves across the area and summit-level temperatures decrease well below freezing during the next 24 to 36 hours. The threat for heavy showers and thunderstorms is expected to continue for Sunday through the Monday holiday. The GFS and ECMWF models both show a sharp and negatively-tilted upper trough, possibly cutting off fully into an upper level low developing near Kauai by Sunday evening, which then slides eastward over the islands on Monday. This will provide significant instability with cold mid-level temperatures resulting in no inversion, which will combine with adequate although not copious moisture to support heavy downpours and thunderstorms. The models are in fairly good agreement in showing a sharpening of the surface trough over the western end of the island chain during this time. While this could shift the focus of heavy showers to a convergence zone to the northeast of the state, there should still be enough moisture to trigger scattered heavy showers and thunderstorms over the islands, especially during the afternoon hours. The mid/upper level trough lifts to the northeast Monday night and Tuesday, allowing the atmosphere to become more stable with a mid level dry slot moving over the islands. This should result in less intense shower activity with the threat for thunderstorms lessening as well. East to southeast winds are expected along with lingering scattered shower activity for the midweek period. Longer range guidance shows yet another deep mid/upper trough digging later in the week, but further to our west. This would maintain moist east/southeast flow over the islands through the rest of next week, with trade winds remaining absent. && .AVIATION... A weak surface trough near Maui will gradually shift west over the next few days. Conditions will remain unstable as an upper level trough starts moves over the state tonight. Pop up isolated thunderstorms should be expected tonight, especially over the central and eastern islands. Areas of heavy rain can bring a reduction in CIGs/VIS. AIRMET SIERRA for mountain obscuration is posted over the Big Island, Maui, Molokai, and Lanai, and the north through east sections of Oahu. This will be tailored as needed. Upper level turbulence may become more of a factor as the upper trough moves over the state and AIRMET TANGO for upper level turbulence may become necessary by early tomorrow morning. Any of the layered cloud areas have the potential for light icing, mainly between 140-FL240. && .MARINE... Unstable atmospheric conditions combined with pockets of enhanced moisture will continue to produce isolated strong thunderstorms and locally heavy downpours through Monday. Expect reduced visibilities, locally gusty winds, increased seas, frequent lightning, and the possibility of small hail in the strongest thunderstorms. If a Special Marine Warning due to strong thunderstorms is issued for your location while boating this weekend, be prepared to return to safe harbor immediately. A surface trough in the vicinity of the islands will maintain moderate southeasterly winds east of the trough, and light to moderate northeasterly winds to the west of the trough. Expect mainly light to moderate east to southeast winds to prevail from Tuesday through the middle of next week. Therefore, no Small Craft Advisory conditions are forecast. Small northwest swells will continue through early next week, with surf remaining well below the High Surf Advisory (HSA) thresholds along north and west facing shores of the islands through Tuesday. However, a longer period west-northwest swell is expected to spread down the island chain late Tuesday, which may cause surf to approach the HSA criteria along some north and west facing shores on Wednesday, especially Kauai and Niihau. This swell will gradually subside Thursday, but another reinforcing west- northwest swell will arrive Thursday night. This swell will gradually fade from Friday into next weekend. The long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the islands early next week. This swell will continue to build Monday night, with surf likely reach the HSA threshold of 8 feet along most east facing shores on Tuesday. This east swell will subside slightly Wednesday, but may increase again on Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday afternoon for all islands. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Jacobson AVIATION...Eaton MARINE...Houston
In the hours before
Local storm report, Feb 17, 11:23 PM HST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1123 PM HST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD WAIKANE 21.50N 157.88W
02/17/2018 HONOLULU HI EMERGENCY MNGR
OAHU EMERGENCY MANAGEMENT REPORTED THAT KAMEHAMEHA
HIGHWAY WAS CLOSED DUE TO FLOODING NEAR THE WAIKANE
STREAM CROSSING. 3 FEET OF WATER WAS REPORTED BY WAIKANE
STORE.
&&
JACOBSONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:26 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 4:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Feb 17, 5:11 PM HST | Special Marine Warning | HFO | 64 min | |
| Feb 17, 6:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 17, 6:56 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 6:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 17, 7:33 PM HST | Special Marine Warning | HFO | 57 min | |
| Feb 17, 8:29 PM HST | Special Marine Warning | HFO | 91 min | |
| Feb 17, 8:52 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 17, 9:25 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 17, 9:53 PM HST | Special Marine Warning | HFO | 52 min | |
| Feb 18, 2:58 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
| Feb 18, 4:01 AM HST | Special Marine Warning | HFO | 59 min | |
| Feb 18, 5:21 AM HST | Special Marine Warning | HFO | 54 min | |
| Feb 18, 9:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 18, 11:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 11:47 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 11:54 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 12:03 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 18, 12:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 12:39 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Feb 18, 12:40 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 18, 1:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 1:51 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.